Skip to content
Omnikalc

EGSYS score for syncope

Estimate the probability that a fainting episode has a cardiac cause from six items of the history and the ECG, with the Evaluation of Guidelines in SYncope Study score.

Updated on
Your inputs

Results

EGSYS score

3

3 or more: cardiac syncope is likely; monitor the heart rhythm and look for structural heart disease

Probability of a cardiac cause (derivation study)

13%

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Syncope, a short loss of consciousness from a drop in blood flow to the brain, is common and usually harmless, but a cardiac cause can be dangerous. The EGSYS score was published by Andrea Del Rosso and colleagues in Heart in 2008, from the Evaluation of Guidelines in SYncope Study in Italian emergency departments. It estimates whether syncope is cardiac from the history and the ECG.

The six items

Item Points
Palpitations before the syncope +4
Heart disease, an abnormal ECG or both +3
Syncope during effort +3
Syncope while lying down +2
Autonomic prodromes: nausea, vomiting, sweating, feeling warm −1
Precipitating factors: warm crowded place, long standing, fear, pain, emotion −1

The total runs from −2 to 12. Prodromes and triggers lower the score because they point to reflex (vasovagal) syncope.

Reading the result

A score of 3 or more suggests a cardiac cause. In the derivation study, the probability of cardiac syncope rose with the score:

EGSYS score Probability of cardiac syncope
under 3 about 2%
3 about 13%
4 about 33%
over 4 about 77%

The cutoff of 3 had a high sensitivity, so a low score makes a cardiac cause unlikely, while a high score calls for rhythm monitoring, echocardiography and specialist review. Patients with a score of 3 or more also had a higher mortality during follow-up.

Example

A patient with known heart disease (+3) who fainted while sitting, without palpitations, prodromes or a trigger, scores 3: a cardiac cause is likely enough, at about 13%, to justify monitoring and further tests.

How it fits with other tools

The San Francisco syncope rule and the Canadian syncope risk score predict short-term serious outcomes, whatever the cause. EGSYS instead answers the question “is this cardiac?” European guidelines stress that the initial evaluation, with history, examination, standing blood pressure and ECG, remains the core.

Limits

The score was derived in emergency departments where the final diagnosis was established by the study protocol. “Abnormal ECG” covers many findings, from bundle branch block to old infarction, and depends on the reader. A score never replaces judgment when the story, the ECG or the family history is worrying.

Frequently asked questions

What EGSYS score suggests cardiac syncope?

A score of 3 or more.

Why do prodromes lower the score?

Nausea, sweating or feeling warm before fainting point to reflex syncope.

Is EGSYS the same as the San Francisco rule?

No; EGSYS asks whether the cause is cardiac, the San Francisco rule predicts short-term serious outcomes.

Can the EGSYS score be negative?

Yes, down to −2 when there are only prodromes and a trigger.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.